Radiation enteritis is damage to the lining of the small and large intestines caused by radiation therapy to the abdomen, rectum or pelvis. It can happen during, shortly after or a long time after radiation therapy.
Radiation enteritis is more likely to happen and symptoms can be worse when high doses of radiation are used or a large area of the intestines is treated with radiation. Chemotherapy given along with radiation therapy can also increase the risk of developing radiation enteritis.
Symptoms of radiation enteritis may include:
- bleeding or mucus from the rectum
- pain in the rectal area when having a bowel movement
- a frequent or persistent urge to have a bowel movement
- nausea and vomiting
- loss of appetite
- abdominal pain
Your doctor will try to find the cause of your symptoms. You may need to have the following tests:
- barium x-ray
- sigmoidoscopy or colonoscopy
- upper endoscopy
Managing radiation enteritis @(Model.HeadingTag)>
Your healthcare team may recommend medicines to treat radiation enteritis, such as:
- drugs to relieve diarrhea
- pain medicines
- corticosteroids to relieve inflammation of the rectum
You can also try the following to help manage symptoms:
- Drink plenty of water, juice or clear broth to prevent dehydration.
- Do not drink alcohol or use tobacco.
- Avoid most milk products, or try pills or drops to help digest milk products.
- Avoid high-fibre foods (nuts, seeds, fruits, popcorn, raw vegetables).
- Avoid spicy foods.
- Avoid fried, greasy or fatty foods.
Haas ML . Radiation therapy. Varricchio, C., Pierce, M., Hinds, P. S., & Ades, T. B. A Cancer Source Book for Nurses. 8th ed. Sudbury, MA: Jones and Bartlett Publishers; 2004: 8: pp. 131-147.
National Cancer Institute. Gastrointestinal Complications (PDQ®) Health Professional Version. Bethesda, MD: National Cancer Institute; 2009.
Neelu Pal. Medscape Reference: Radiation Enteritis and Proctitis. 2015.
US National Library of Medicine. MedlinePlus Medical Encyclopedia: Radiation enteritis. 2016.